An 81‐year‐old woman presented with a 5‐day history of worsening left upper‐extremity edema in the absence of trauma. On admission, vitals signs were stable, and physical exam was remarkable for ecchymosis and nonpitting edema of the left mid‐forearm extending proximally past the elbow. Upper‐extremity venous Doppler was notable for a hematoma with no evidence of thrombosis. A bleeding diathesis was suggested by an elevated aPTT of 58 seconds. Subsequent hematologic testing demonstrated no correction of aPTT with mixing and a factor VIII inhibitor level of 105 Bethesda units, the highest level ever recorded in our hospital. Collectively, these results suggested a diagnosis of acquired factor VIII deficiency. Over the next several days, the left arm edema progressed, with subsequent involvement of the right upper extremity, neck, and back. The patient was aggressively treated with activated factor VII, prednisone, and rituximab. No compartment syndrome developed in the upper extremities, and she remained hemodynamically stable. After treatment, there was a reduction of her inhibitor titer to 38 Bethesda units. Further investigation did not reveal a malignancy or autoimmune precipitant. She was ultimately discharged home with arrangements for outpatient hematology follow‐up.
This case describes a bleeding diathesis attributed to an acquired factor VIII inhibitor in an elderly patient. Acquired factor VIII deficiency is a rare bleeding disorder (1–4 cases per million per year) caused by antibodies against factor VIII clotting factor. Although uncommon, it is associated with significant morbidity and mortality in the setting of severe bleeding requiring hospitalization. The typical age distribution of the disorder is biphasic, with a minor peak at age 20–30 and a major peak at age 68–80, as in the case of our patient. Bleeding usually occurs in the skin, muscles, soft tissues, and mucus membranes; this is in contrast to hereditary factor VIII deficiency, which usually presents with hemarthrosis. Diagnosis of factor VIII inhibitor in a patient with a suspected bleeding diathesis is suggested by a prolonged aPTT and a negative mixing study. Subsequently, factor VIII and factor VIII inhibitor levels can be established and used to guide therapy. Acquired factor VIII inhibitor is usually associated with other medical conditions, including malignancies and autoimmune disorders, and should be investigated at the time of diagnosis. In 50% of cases, no associated medical condition is found.
Acquired factor VIII inhibitor should be considered by hospitalists in the differential diagnosis of a bleeding diathesis, especially in the elderly population. This disorder can cause significant morbidity and mortality, requires immediate hematology evaluation, and can easily be screened with an initial aPTT.